Taking Antibiotics with Warfarin and Atenolol

Hello all - I'm very new to the group, (one week) so I'm constantly in need of advice and opinions. I was diagnosed with Afib last December and started on Warfarin in January. Last Wednesday, I saw a new Cardiologist who said I'm at high risk of stroke, and he immediately put me on a beta-blocker (Atenolol) and has me in line for Cardioversion. The AF support group has been wonderful and helped me to cope with the shock and depression. Now I need to know whether anyone else has developed a swollen, painful foot and lower leg, with reddened skin, linked to the medication. My GP says it might be an infection, so has prescribed an antibiotic (Flucloxillin). Oh, no! Not more drugs! I'd very much appreciate your comments.

17 Replies

  • Have you had an Ultrasound to rule out a DVT clot?

  • The GP ruled that out, Gazza. Thanks for responding.

  • You should have INR. checked a few days after starting fluclox to make sure it's unaffected. Not heard of drugs causing this. Good idea to rule out deep vein thrombosis but less likely as you're on warfarin.

  • Thanks, 'Bagrat'. I did contact my INR nurse to get an early test. GP ruled out DVT.

  • This might sound off the wall but if you rule out DVT then maybe gout. Not sure if the drugs you are on could trigger this so please discuss again with your doctor rather than relying on we lay people helpful as we may be if it does not quickly improve.

    Yes AF makes us five times more at risk of stroke which is why we are on anticoagulants like Warfarin and high blood pressure adds to this risk. Hopefully a cardioversion will put you back into NSR (normal sinus rhythm) even if only for a short time but can help to show what other treatment may be useful like ablation.

    IF you are not already seeing a rhythm specialists (electrophysiologist) and only so far seen a general cardiologist then you may not be getting the best advice.

    Do read all you can from the main AF Association website as the more you know the less you worry.

  • Thank you, Bob. I will definitely try to see an EP. (I'd never even heard of them until I joined this AF group!). Funny you should say gout, as two months ago I had a very swollen and painful wrist, and after much investigation, the Docs concluded - gout. Mind you, I was also put on Fluclox as they were not sure whether there was an infection.

    The Cardio wants to get me an MRI, to check the structure of my heart, which will help diagnosis and treatment.

    Don't worry, I'm trying every source, but responses from sufferers are so informative. I wouldn't act on this without checking with the professionals.

  • Agree with Bob; sounds like gout.

  • It sounds like an infection called cellulitis. Fluclox should clear it up.

  • Spot on, 'Blavet! That's what my GP said - hence the Fluclox. Thanks.

  • Antibiotics will almost certainly affect your INR and mean you will need more frequent testing.

  • Yes, 'MrsPat', I did ask for an early INR test immediately the Cardio put me on the Atenlol, so it's even more important now that I'm on the antibiotic. Thanks for your reply.

  • Hi I have had af for about3 years and have had 2 cardio version

    Also on warfarin and over the years have had antibiotics with no problems I'm also a kidney transplant patient with a few more nasty drugs so I'm sure you will be ok with the antibiotics

    Take care and think positive

  • Wow, that's great, Rusty! I feel so grateful to all the kind AFA members, who, like yourself, are helping me to stay positive.

    Stay well!

  • Hello!

    Suffering for over 3 weeks with Cellulitis in leg...and now an allergic reaction to antibiotics.

    Yes, my warfarin INR had to be checked and doses adjusted...as INR quickly went above my suggested range..between 2 and 3.

    Read somewhere that I can now be prone to more attacks of cellulitis.

    Wonder if NOAC drugs have same effect with antibiotics. It has been an extra burden to get regular INR checks whilst feeling unwell.

    Hope PatAF is on the mend.

  • Many thanks, A-E-F, and I hope you get over the wretched cellulitis soon. I suspected there might be a link between my developing it almost immediately after starting on the betablocker, (Atenolol), so it's very interesting to hear about your experience. I shall discuss it next time I see my GP.

  • Hi Pat, your recent situation mirrors mine almost exactly. It differs in that I developed the known side effect of "pinpoint red spots on skin" on my lower legs and feet in the year after I started Warfarin. Also in the midst of this rash "red marks on lower leg due to anticoagulants" (lipodermatosclerosis?) Then I started on Slozem (diltiazem) 240mg March this year and over next few weeks my left lower leg, ankles and foot started swelling up during the day, the right leg lesser so. This is a common known side effect of Slozem, plus "redness of skin" (and for me: inhibits bowel movements causing other problems!). A month ago my GP was very concerned I had cellulitis and put me on 500mg Flucloxacillin four times a day for a week to clear it. This antibiotic was horrible as it wiped me out with "feeling sick" all day (known side effect!) And I don't if it has worked as I wasn't totally convinced I had cellulitis to start with. I still have the swelling up during the day (lovely slim ankles when I get up in the morning) and there is still some redness. But not warm or tender to touch. I did the "research" on the side effects mentioned above only yesterday to take to the GP when I next see her. I was also put on "water tablets" a couple of months ago to deal with the leg swelling. Crazy or what? It feels like a circle I'm trapped in, with meds I need for AF producing side effects I then get more meds to treat! And causing further problems . Maybe our GPs could be more aware of these knock on side effects?

    Hope the Flucloxacillin is not as debilitating for you, Pat....And works!



  • Many thanks, 'HastyHeart' (Sandra) for such a helpful reply. Sorry to hear that you had such nasty side effects. I've only taken I day of the Fluclox (4 tabs), and I'm OK so far, tho' no change with leg yet - a bit soon, of course.

    It does seem to me that we know our own bodies, and although the professionals are wonderful, we really do have a sense of what's going wrong. I've had exactly those 'pinpoint red spots' around my left ankle since starting on Warfarin. I showed a friend who said 'Oh, that's varicose veins'. I really knew it wasn't but felt as if I'd be fussing too much to insist it was result of the Warfarin, so I didn't follow it up with the doc. Now I know better, thanks to you!

    I really do relate to your feeling of being trapped with the meds. I'm on asthma inhalers and tablets, Vit D, and apart from the Warfarin, Atenolol and now the Fuclox, my endocrine specialist is suggesting bisphosphonates! Do they really know the interrelated effects of all these? And, as our different responses show, the way different individuals react to different combinations? It would be hard for the experts, but even more so for GPs to be on top of it all. I think they are amazing, however. The best know when to refer you.

    Best wishes,


You may also like...